Flash Flood, Marin
- When
- December 19, 11:20 AM PST to 12:00 PM PST
- Where
- Marin County, South Portion
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.055, -122.749 (the zone’s center; the record gives no point)
DEC 19-21/2002 Storm Total 4pm to 4pmLocation Thu. 12/19 Fri.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
DEC 19-21/2002 Storm Total 4pm to 4pmLocation Thu. 12/19 Fri. 12/20 San Francicso Bay AreaRichmond 1.45 1.97 1.32 Concord 1 0.4 0.5 Fremont 1.15 1.62 0.15 Kentfield 1.75 2.11 0.41 Livermore 0.88 0.32 0.23 San Rafael 1.47 1.23 0.13 Moffett Field 0.96 0.48 0.08 Napa 1.43 0.92 0.08 Oakland Musm 1.21 0.78 0.19 Oakland AP 1.21 0.81 0.24 Pacifica 1.8 0.39 0.46 Redwood City 1.03 0.52 0.16 San Jose AP 0.96 0.6 0.13 San Jose 1.01 0.63 0.15 SFO 1.34 0.46 0.3 San Francisco 1.35 0.7 0.23 2.28Santa Rosa 1.56 0.81 0.66 Big Sur Station 1.1 0.96 m Carmel Valley 0.73 0.49 0.08 Gilroy 0.87 0.9 0.51 Hollister 0.33 0.4 0.13 King City 0.47 0.82 0.51 Mntry NWSFO 0.87 0.48 0.04 Morgan Hill 0.43 0.96 0.59 Salinas 0.75 0.44 0.04 Santa Cruz 0.78 2.05 0.89 Watsonville 0.91 0.43 0.93
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 19, 9:20 AM PST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
920 AM PST THU DEC 19 2002
APPROACHING COLD FRONT SLOWED OVERNIGHT AND RAINFALL IS JUST NOW
BEGINNING TO PUSH INLAND ACROSS THE NORTH BAY. LIGHTNING DETECTION
NETWORK HAS BEEN PICKING UP SEVERAL LIGHTNING STRIKES FROM
CONVECTION EMBEDDED IN THE FRONTAL BAND FROM POINT ARENA SWD TO
ABOUT 50 MILES WEST OF THE SAN MATEO COUNTY COAST. SPOTTERS ON THE
SONOMA COUNTY COAST HAVE ALREADY REPORTED SMALL HAIL. GIVEN THE
DYNAMICS WITH THIS SYSTEM ITS NOT SURPRISING WE ARE SEEING
THUNDERSTORMS WITH THE FRONT AND EXPECT THUNDERSTORM ACTIVITY WITH
SMALL HAIL THROUGHOUT THE AREA TODAY BOTH WITH THE FRONT AND IN THE
SHOWERY REGIME TO FOLLOW. 12Z OAK SOUNDING SHOWS SIGNIFICANT SHEAR
IN THE LOWEST 5K FEET. SHEAR OF THIS MAGNITUDE HAS THE POTENTIAL TO
PRODUCE SEVERE CONVECTION. HOWEVER CURRENT SURFACE DEWPOINTS ARE ONLY
IN THE 30S AND THE ETA FORECASTS THE HIGHEST CAPE VALUES TO REMAIN
OUT OVER THE WATER TODAY. SO SEVERE STORMS ARE UNLIKELY...BUT NOT
OUT OF THE QUESTION AND WILL MONITOR SITUATION CLOSELY.
AMSU AND SSMI DATA INDICATE RAIN RATES OFFSHORE IN THE 0.4 TO .75
INCH PER HOUR RANGE AND PRECIPITABLE WATER VALUES ARE UP AROUND 1
INCH. STRONG DYNAMICS WITH THIS FRONT AND STRONG OROGRAPHICS (NOTE
40-50 KT SLY JET ABOVE 2500 FEET PER BODEGA BAY PROFILER) WILL
PRODUCE A PERIOD OF HEAVY RAINFALL JUST AHEAD OF THE FRONT. IF
RAIN RATES OF A HALF INCH PER HOUR DEVELOP OVER OUR CWA TODAY...WHICH
IS LIKELY...THERE IS A POTENTIAL FOR FLASH FLOODING. A FLASH FLOOD
WATCH CONTINUES FOR OUR ENTIRE CWA TODAY. HEAVY RAIN RATES FOR ONLY A
FEW HOURS WILL PRODUCE RAPID RISES ON SMALLER STREAMS AND CREEKS.
WITH ONLY A HOUR OR TWO OF HEAVY RAIN EXPECTED PRIOR TO FRONTAL
PASSAGE...LARGER RIVERS SUCH AS THE NAPA AND RUSSIAN SHOULD BE ABLE
TO HANDLE THE EXPECTED QPF WITHOUT FLOODING.
SOUTHEAST WINDS AHEAD OF THE FRONT ARE CURRENTLY GUSTING CLOSE TO 40
MPH IN THE BAY AREA AND AS HIGH AS 50 MPH AT THE BUOYS OFFSHORE.
WILL CONTINUE WIND ADVISORY FOR THE ENTIRE CWA. EXPECT WINDS TO
DIMINISH AFTER FRONTAL PASSAGE...IN THE NORTH BAY BY MIDDAY AND BY
MID AFTERNOON MOST EVERYWHERE ELSE.
LOTS OF COLD AIR WILL FOLLOW THE FRONT AND SOME SNOW MAY DUST THE
HIGHER PEAKS IN THE BAY AREA.
THE LINE TO THE SAN FRANCISCO BAY AREA RADAR (KMUX) IS DOWN.
TECHNICIANS ARE WORKING ON THE PROBLEM AND WE HOPE TO HAVE RADAR
DATA FLOWING AGAIN AS SOON AS POSSIBLE. ALL POPS +88. DYKEMA
.SFO...TDA...STORM WRNG...PT ARENA TO PIGEON PT.
GALE WRNG...PIGEON PT TO PT PIEDRAS BLANCAS AND
SFO/MRY BAYS.
WIND ADVY...ALL ZONES.
FLASH FLOOD WATCH...ALL ZONES.
...THRU SATURDAY...HIGH SURF ADVY...PT ARENA TO PT PIEDRAS
BLANCAS AND MRY BAY.CAZ005>010-065-074-075-201400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 630 AM PST THU DEC 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND THE CENTRAL CALIFORNIA COAST. .DAY ONE...TODAY THROUGH TONIGHT A HIGH SURF ADVISORY CONTINUES ALONG THE CENTRAL COAST...WITH WAVES EXPECTED TO BUILD TO ABOVE 15 FEET TODAY AND AS HIGH AS 25 FEET BY TONIGHT. FOR MORE INFORMATION SEE SFOMWSMTR...FZUS76 KMTR. A WIND ADVISORY HAS BEEN ISSUED FOR TODAY FOR THE ENTIRE SAN FRANCISCO AND MONTEREY BAY REGION...AS ANOTHER PACIFIC STORM APPROACHES. SOUTH WINDS ARE EXPECTED TO INCREASE TO 20 TO 35 MPH WITH GUSTS NEAR 45 MPH THROUGH THE MORNING AND INTO THE EARLY AFTERNOON HOURS...DIMINISHING LATER IN THE AFTERNOON. FOR MORE INFORMATION SEE SFONPWMTR...WWUS76 KMTR. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE ENTIRE SAN FRANCISCO AND MONTEREY BAY REGION. HEAVY RAINS ARE EXPECTED TO FALL OVER SATURATED GROUND...LEADING TO POSSIBLE FLOODING OF MAIN STEM RIVERS...MAINLY IN SONOMA AND NAPA COUNTIES...AND LIKELY URBAN AND SMALL STREAM FLOODING ACROSS THE ENTIRE REGION. FOR MORE INFORMATION SEE SFOFFAMTR...WGUS66 KMTR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE HIGH SURF ADVISORY WILL PERSIST THROUGH SATURDAY WITH WAVES OF 25 TO 30 FEET LIKELY. SHOWERS WILL BE PREVALENT AND HEAVY AT TIMES FRIDAY AND SATURDAY...ADDING TO THE FLOODING POTENTIAL. A DRY PERIOD IS SLATED FOR SUNDAY INTO TUESDAY...BUT ANOTHER PACIFIC STORM SYSTEM IS EXPECTED TO SPREAD RAIN IN AGAIN LATE TUESDAY AND WEDNESDAY. THAT SYSTEM HOWEVER DOES NOT APPEAR TO BE NEARLY AS STRONG AS THE RECENT ONES HAVE BEEN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NEWMAN
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326666.